Skin reactions are a common side effect of treatment with 5% 5-fluorouracil (5-FU) in patients with actinic keratosis (AK), data from a research letter published in British Journal of Dermatology indicated. Based on these findings, the study authors emphasized the importance of educating patients on the potential adverse events of 5-FU to manage expectations and improve adherence. In fact, erythema as a result of 5-FU treatment was associated with better long-term clinical response.

Investigators assessed patient-reported safety data from a clinical trial assessing different therapies for AK. Patients who were randomly assigned to the 5-FU treatment arm were instructed to apply a 5-FU cream twice daily for 4 weeks. Patients scored their skin reactions on either a 4-point rating scale or a numeric rating scale. Scores were stratified into 3 categories based on severity: absent (0), moderate (0.1-6.0), and severe (6.1-10.0). Treatment success was defined as a 75% or greater reduction in total number of AK lesions by 3 months post-treatment. Risk ratios (RRs) were used to determine the association between skin reaction severity and the likelihood of treatment success. 

Data were available for 135 patients, of whom 89.6% were men. Median age was 73 years of age (range, 48-90 years). Treatment success at 3 months was recorded in 82.2% patients. The majority of participants (92.6%) reported full adherence to the 5-FU regimen. Severe erythema was reported by 46.7% of patients. Other frequently reported skin reactions included itching (28.9%), crusts (19.3%), burning sensation (21.5%), and scaling (18.5%).


Continue Reading

The severity of skin reactions tended to peak at treatment week 4 or later, then decreased after 5-FU cessation. Patients who reported severe erythema were more likely to achieve treatment success compared with patients without erythema (RR, 1.90; 95% confidence interval [CI], 1.02-3.55; P <.01). Mild to moderate erythema was also associated with treatment success compared with no erythema, although the relationship was not statistically significant (RR, 1.54; 95% CI, 0.82-2.91; P =.1), the investigators noted. These associations persisted after adjustments for age, number of AK lesions, and treatment adherence.

These results underline the frequency of skin reactions in patients prescribed 5-FU for AK treatment. Treatment-associated erythema was a significant predictor of treatment success at 3 months. It remains unclear whether patients who terminate treatment due to adverse events achieve efficacy at 3 months; further study is necessary to determine the optimal treatment period in patients with severe skin reactions.

“…we highlight the importance of patient education on the frequency, severity and timing of skin reactions during and after treatment of AK with 5-FU cream in order to increase patient adherence to the prescribed regimen and thus treatment effectiveness,” investigators wrote. “Moreover, we found that more severe erythema as a skin reaction is associated with a higher probability of treatment success.

Reference

Ahmady S, Oyen EMM, Jansen MHE, et al. Patient-reported skin reactions to 5% 5-fluorouracil in treatment of actinic keratosis. Br J Dermatol. Published online June 10, 2021. doi:10.1111/bjd.20570